Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 161, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2011, 3:13 PM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 3, 2011, 3:43 PM CDT
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Orleans Parish, LA, Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3778 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WUUS54 KLIX 032013
SVRLIX
LAC071-087-032115-
/O.NEW.KLIX.SV.W.0161.110703T2013Z-110703T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
313 PM CDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORLEANS PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...
NORTHWESTERN ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF CHALMETTE...
* UNTIL 415 PM CDT
* AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAKEFRONT AIRPORT...AND MOVING WEST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAKEFRONT AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 2996 9011 3004 9010 3004 9005 3006 9003
3005 8999 3011 8992 3013 8985 3011 8983
3011 8979 3004 8978 3002 8983 2999 8984
2993 8994
TIME...MOT...LOC 2012Z 097DEG 4KT 3007 9006
$$1 follow-up statement
304
WWUS54 KLIX 032043
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT SUN JUL 3 2011
LAC071-087-032053-
/O.CAN.KLIX.SV.W.0161.000000T0000Z-110703T2115Z/
ORLEANS LA-ST. BERNARD LA-
343 PM CDT SUN JUL 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. BERNARD AND
ORLEANS PARISHES IS CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS AND HAS MOVED INTO LAKE
PONTCHARTRAIN.
LAT...LON 2996 9011 3004 9010 3004 9005 3006 9003
3005 8999 3011 8992 3013 8985 3011 8983
3011 8979 3004 8978 3002 8983 2999 8984
2993 8994
TIME...MOT...LOC 2043Z 097DEG 4KT 3007 9010
$$
98/SOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:46 AM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, Jul 3, 7:46 AM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 746 AM CDT SUN JUL 3 2011 .SOUNDING DISCUSSION... THIS MORNINGS FLIGHT INDICATED AN INCREASE IN MOISTURE FROM 700MB THROUGH THE 500MB LEVELS. SLIGHTLY COOLER TEMPERATURE PROFILE FROM YESTERDAY MORNINGS FLIGHT. LOW LEVEL WINDS HAVE VEERED FROM LAST NIGHTS 00Z FLIGHT. THE 12Z MEAN WINDS FROM THE SURFACE TO 5K FEET WAS WEST AT 7KT. MEAN WINDS FROM 5K TO 10K FT WAS EAST AT 8KT. JS && .PREV DISCUSSION... /ISSUED 312 AM CDT SUN JUL 3 2011/ SHORT TERM... ISOLATED SHOWERS ARE DEVELOPING MAINLY IN THE LOUISIANA COASTAL WATERS WEST OF THE MISSISSIPPI RIVER EARLY THIS MORNING. OTHERWISE FAIR WEATHER PREVAILS ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. TEMPERATURES SHOULD RISE RATHER RAPIDLY THIS MORNING AND WILL REACH WELL INTO THE 90S BY NOON. LONG TERM... THE UPPER LEVEL RIDGE CURRENTLY OVER THE MID MISSISSIPPI VALLEY WILL SLOWLY RETROGRADE WEST OVER THE NEXT FEW DAYS AS AN UPPER LEVEL TROUGH MOVES FROM THE UPPER PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY BY TUESDAY...LEAVING A WEAK TROUGH BEHIND IT. THIS TROUGH WILL EXTEND FROM CENTRAL TENNESSEE SOUTHWEST THROUGH THE CENTRAL GULF COAST STATES. TEMPERATURES SHOULD RETURN TO MORE NORMAL LEVELS AS THE UPPER LEVEL TROUGH ACTS AS A FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS. AVIATION... VFR CONDITIONS WILL PREVAIL AT EACH OF THE TAF SITES THROUGH SUNDAY NIGHT. AFTERNOON AND EARLY EVENING CONVECTION TODAY IS EXPECTED TO BE TOO ISOLATED IN NATURE TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. 11 MARINE... HIGH PRESSURE WILL CONTINUE TO DOMINATE THE NORTH GULF OF MEXICO THROUGH THE WORK WEEK. GENERALLY LIGHT SOUTHERLY...ALTHOUGH AT TIMES VARIABLE...WINDS WILL PREVAIL DURING THE PERIOD. 11 && .PRELIMINARY POINT TEMPS/POPS... MCB 98 70 98 70 / 20 20 20 20 BTR 99 73 97 72 / 20 20 20 20 ASD 96 74 96 74 / 20 20 20 20 MSY 96 76 95 76 / 20 20 20 20 GPT 94 75 95 73 / 20 20 20 20 PQL 94 74 94 74 / 20 20 20 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 3, 11:44 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1144 AM CDT SUN JUL 3 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-041645- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1144 AM CDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE ACCOMPANIED BY GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. A FEW OF THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE WITH WIND GUSTS OF 40 TO 50 MPH. HEAT INDEX VALUES WILL RISE INTO THE 99 TO 105 DEGREE RANGE THIS AFTERNOON OUTSIDE OF RAIN AREAS. MINOR FLOODING CONTINUES ALONG THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD. THE MAIN THREATS WILL BE GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS OF RAIN. HEAT INDEX VALUES WILL RISE INTO THE 98 TO 104 DEGREE RANGE EACH AFTERNOON OUTSIDE OF RAIN AREAS. MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 3, 1:56 PM CDT, 1 hour 17 minutes before
LAZ039-MSZ071-031945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 156 PM CDT SUN JUL 3 2011 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING WALTHALL COUNTY...WASHINGTON PARISH... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM SOUTH OF DEXTER TO NORTHEAST OF FRANKLINTON THE THUNDERSTORMS WERE NEARLY STATIONARY. THE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN WASHINGTON PARISH AND SOUTHERN WALTHALL COUNTY. THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THIS THUNDERSTORM.
Special weather statement, Jul 3, 2:09 PM CDT, 1 hour 4 minutes before
LAZ039-040-071-072-032000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 209 PM CDT SUN JUL 3 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING ST. TAMMANY PARISH...WASHINGTON PARISH...TANGIPAHOA PARISH... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS FROM NORTHEAST OF COVINGTON EXTENDING EASTWARD TO WEST OF INDEPENDENCE IN TANGIPAHOA PARISH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...SUN...WILMER...FOLSOM...ENON AND BOGALUSA THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 2:10 PM CDT, 1 hour 3 minutes before
LAZ060>062-032015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 210 PM CDT SUN JUL 3 2011 ...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. CHARLES PARISH...ORLEANS PARISH...JEFFERSON PARISH... AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DOWNTOWN NEW ORLEANS...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... AVONDALE...BRIDGE CITY...HARAHAN...WAGGAMAN...METAIRIE...KENNER AND THE NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 98/SO
Special weather statement, Jul 3, 3:08 PM CDT, 5 minutes before
LAZ039-071-072-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 308 PM CDT SUN JUL 3 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WASHINGTON PARISH...TANGIPAHOA PARISH... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS BETWEEN FRANKLINTON AND AMITE...MOVING WEST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...WILMER...TICKFAW...TANGIPAHOA...ROSELAND...INDEPENDENCE AND AMITE THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:10 AM CDT | Special Marine Warning | LIX | 50 min | |
| Jul 3, 3:00 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jul 3, 3:37 PM CDT | Special Marine Warning | LIX | 23 min | |
| Jul 3, 3:44 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 36 min |
| Jul 3, 4:18 PM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint James, Terrebonne | 27 min |
| Jul 3, 5:14 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 31 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.